Kansas, 2016High Wind in Kansas, December 25, 2016
December 25, 2016 · NWS GLD · 11 events in 11 counties and zones
During the afternoon and into the early evening high winds developed across Northwest Kansas along and behind an area of eastward moving snow. The peak wind gust was 93 MPH measured in Hoxie.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and into the early evening high winds developed across Northwest Kansas along and behind an area of eastward moving snow. The peak wind gust was 93 MPH measured in Hoxie. The high winds caused damage including two buildings on a farm being blown down near St. Francis, breaking an electric pole in Goodland and blowing down a sign at a truck stop in Goodland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 25, 10:01 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Dec 25, 10:01 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1001 AM MST Sun Dec 25 2016
.UPDATE...
Issued at 912 AM MST Sun Dec 25 2016
Have updated forecast to shift all mention for most remaining
precip to locales along and east of the line of rw/trw. Still
expect those areas to remain wet for the next hour or so before
tapering off. Shifted any remaining fog to the same
aforementioned area which should get scoured out by midday.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 523 AM MST Sun Dec 25 2016
Big forecast concern will be todays forecast. Satellite showing a
progressive flow over most of the Pacific transitioning to an
amplified/split flow over North America. Powerful storm system
moving and developing over the western portion of the country.
Southern portion of this trough near the four corners will be what
gives us active weather today.
Models were not strong enough with the jet winds behind our incoming
system with the Canadian and the Gfs the closest. At mid levels the
models tended to be too far east/south with the incoming trough.
Today/tonight...Current dense fog advisory looks fine. The lower
visibilities may spill over to the next row of counties. However,
rainfall is currently moving in and should mix out the lower
visibilities. So will not expand the Dense Fog Advisory.
Now for the precipitation. Strong system/lift coming in a little
slower/further south than yesterday. As a result the precipitation
is starting a little later and further west. Sref and Gefs
probabilities basically say it is going to rain. So have raised pops.
More cape/instability in the column so made thunderstorms prevailing.
The threat for severe weather looks to be less with maybe a few
severe in the far east a possibility.
This first/main band of precipitation should be out of the area by
or near 18z. Models not showing as much wrap around as before but
strong frontogenesis and favorable lapse rates should bring the
north one last short of precipitation this afternoon before
ending. Temperatures are warmer than yesterday so kept the phase
as liquid.
The wind should be the main issue to today. 50 knots plus seen on
VWPs. Precipitation could mix this down. However the more widespread
wind threat will be after precipitation clears out and subsidence
builds in. Dry adiabatic lapse rates are in place to near 700 mb
with many models showing 50 to 60 knots at that level. Bufkit
confirms that these speeds will mix down as a result of the
excellent lapse rates. So as a result issued a High Wind Warning for
the entire area. The counties on the western and eastern edges will
be marginal but close enough.
Refer to the fire weather section below for discussion on that.
Monday/Monday night...Colder and little no cloud cover. Forecast
blend caught this nicely and made no changes.
Tuesday/Tuesday night...Again little to no cloud cover with a warmer
trend. Again the forecast blend caught this well and made no changes
to it.
.LONG TERM...(Wednesday through Saturday)
Issued at 523 AM MST Sun Dec 25 2016
This period will be dry except for some low chances for snow
Saturday night. Temperatures will be near normal despite the
passage of a couple cold fronts.
Dry northwest upper level flow will start the period due to a long
wave trough moving toward the east CONUS and a ridge over the West
Coast. A cold front will move through the Tri-State Area Wednesday
night as the long wave trough axis moves through. However the ridge
to the west will still keep temperatures near normal behind the
front.
The northwest upper level flow will transition to zonal flow by
Friday ahead of the next trough to dive south out of Canada.
A split flow pattern sets up Saturday as the trough coming south
transitions into a short wave trough south of the mean flow. A
second trough dives south Sunday pushing the split flow pattern
further south. There will be some low chances for snow as a short
wave trough in the southward moving split flow pattern moves across
the Tri-State Area. If snow does develop am not anticipating much
accumulation due to the fast moving nature of the snow. A cold
front will also move through at some point during the weekend. Due
to model disparity have no confidence regarding what day that will
be.
Models disagree how quickly the trough from Canada will push south
Sunday which will mainly affect how cool the area will be. A faster
trough will yield cooler temperatures for early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1001 AM MST Sun Dec 25 2016
For KGLD...VFR conditions thru the forecast period. Winds becoming
southwest 35 to 52kts thru 00z Monday...then west 20 to 30 kts.
By 06z Monday...west-northwest around 10kts.
For KMCK...VFR conditions thru the forecast period. 6sm in light
rain showers thru 19z. Winds southeast 30 to 35 kts becoming
southwest by 19z 30 to 53kts. By 00z monday...west southwest 15 to
25kts. By 10z monday...northwest around 10kts.
&&
.FIRE WEATHER...
Issued at 523 AM MST Sun Dec 25 2016
For today...Dewpoints in the far southern portion of the area have
become low enough that forecast relative humidities have now drop to
below 20 percent. It is possible the dewpoints could not be low
enough. Combined with the wind speeds of 35 to 45 mph with gusts to
70 mph decided to hoist a Red Flag Warning from 17z to 00z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ028-029-041-042.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...JN
FIRE WEATHER...BULLERHazardous weather outlook, Dec 25, 11:22 AM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MST SUN DEC 25 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261830-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1122 AM MST SUN DEC 25 2016 /1222 PM CST SUN DEC 25 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
DURING THE LATE MORNING HOURS...WEST TO SOUTHWEST WINDS WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS UP TO 70 MPH. THESE WINDS
COULD CAUSE BLOWING DUST...ESPECIALLY IN LOCATIONS THAT DO NOT GET
VERY MUCH RAIN...AND COULD REDUCE VISIBILITIES TO A MILE OR LESS.
BECAUSE OF THE WINDS AND LOW RELATIVE HUMIDITIES...CRITICAL FIRE
WEATHER CONDITIONS WILL OCCUR ALONG AND SOUTH OF A LINE FROM
TRIBUNE TO RUSSELL SPRINGS TO GOVE. OUTDOOR BURNING IS NOT
ADVISED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Dec 25, 7:45 AM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 AM MST SUN DEC 25 2016
KSZ001>003-013>015-028-029-NEZ079>081-251530-
Decatur KS-Logan KS-Cheyenne KS-Gove KS-Thomas KS-Rawlins KS-
Sherman KS-Sheridan KS-Dundy NE-Red Willow NE-Hitchcock NE-
745 AM MST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL
KANSAS...DECATUR...RAWLINS AND THOMAS COUNTIES IN NORTHWESTERN
KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS...EASTERN CHEYENNE...
NORTHEASTERN SHERMAN AND SHERIDAN COUNTIES IN NORTHWESTERN KANSAS...
DUNDY...HITCHCOCK AND RED WILLOW COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 830 AM MST/930 AM CST/...
At 745 AM MST/845 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of Benkelman
to 5 miles north of Scott State Lake. Movement was east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
McCook, Colby, Oakley, Oberlin, Hoxie, Atwood and Benkelman.
This includes Interstate 70 in Kansas between mile markers 34 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3871 10016 3870 10116 4034 10185 4035 10020
TIME...MOT...LOC 1445Z 252DEG 33KT 4018 10160 3876 10091
DR
Special weather statement, Dec 25, 8:30 AM MST, 3 hours before
Special Weather Statement
National Weather Service Goodland KS
830 AM MST SUN DEC 25 2016
KSZ002>004-014>016-028-029-NEZ079>081-251630-
Decatur KS-Logan KS-Norton KS-Gove KS-Thomas KS-Graham KS-Rawlins KS-
Sheridan KS-Dundy NE-Red Willow NE-Hitchcock NE-
830 AM MST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR GOVE...GRAHAM...DECATUR...
RAWLINS...EASTERN THOMAS...NORTHEASTERN LOGAN...NORTON...SHERIDAN...
NORTHEASTERN DUNDY...HITCHCOCK AND RED WILLOW COUNTIES UNTIL 930 AM
MST/1030 AM CST/...
At 829 AM MST/929 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Culbertson
to 10 miles north of Pendennis. Movement was east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms. Dense fog with visibilities below one quarter mile is
occurring ahead of this line, with visibilities improving behind the
line.
Locations impacted include...
McCook, Norton, Oakley, Oberlin, Hill City, Hoxie and Atwood.
This includes Interstate 70 in Kansas between mile markers 60 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3913 10015 3870 10016 3870 10069 4032 10146
4035 10020 4000 10019 4000 9962 3913 9961
TIME...MOT...LOC 1529Z 264DEG 36KT 4011 10079 3878 10040
DRLocal storm report, Dec 25, 9:22 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
922 AM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG GRINNELL 39.12N 100.63W
12/25/2016 GOVE KS PUBLIC
PORCH TORN DOWN. CAR WINDOWS BLOWN OUT.
&&
JNSpecial weather statement, Dec 25, 9:28 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
1028 AM CST SUN DEC 25 2016
KSZ003-004-015-016-NEZ081-251715-
Decatur KS-Norton KS-Graham KS-Sheridan KS-Red Willow NE-
1028 AM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...EASTERN DECATUR...
NORTON...NORTHEASTERN SHERIDAN AND EASTERN RED WILLOW COUNTIES UNTIL
1115 AM CST...
At 1028 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Bartley to 10 miles
northeast of Voda. Movement was east at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms. Dense fog is occurring ahead of the line with
visibilities below one quarter mile at times. Visibilities will
improve behind the line.
Locations impacted include...
Norton, Hill City, Indianola, Almena, Bartley, Lenora and Morland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 10017 4033 10055 4035 10020 4000 10019
4000 9962 3913 9961
TIME...MOT...LOC 1628Z 268DEG 38KT 4031 10026 3918 9993
DRLocal storm report, Dec 25, 9:30 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 NE ATWOOD 39.86N 100.97W
12/25/2016 M1.20 INCH RAWLINS KS TRAINED SPOTTER
&&
JNLocal storm report, Dec 25, 11:13 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 AM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
12/25/2016 M55 MPH KIT CARSON CO ASOS
&&
DRHigh Wind, Sherman
- When
- December 25, 11:30 AM MST to 2:30 PM MST
- Where
- Sherman forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The high winds broke a wooden electrical pole and brought the power lines down near an auto parts store on Highway 24 and tore a sign down at a truck stop on Highway 27 on the south side of Goodland. A six to eight inch tree limb was also blown down in Goodland.
High Wind, Wallace
- When
- December 25, 12:45 PM MST to 1:30 PM MST
- Where
- Wallace forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Reported south of Sharon Springs.
High Wind, Thomas
- When
- December 25, 2:15 PM CST to 4:15 PM CST
- Where
- Thomas forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- December 25, 2:15 PM CST to 4:45 PM CST
- Where
- Sheridan forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Wind gusts up to 93 MPH occurred across the county.
High Wind, Gove
- When
- December 25, 2:15 PM CST to 4:00 PM CST
- Where
- Gove forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- December 25, 2:30 PM CST to 3:45 PM CST
- Where
- Logan forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Reported at the Oakley airport.
High Wind, Cheyenne
- When
- December 25, 3:15 PM CST to 4:45 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
A measured gust of 67 MPH was reported at the St. Francis airport.
High Wind, Rawlins
- When
- December 25, 3:15 PM CST to 4:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A spotter northwest of Atwood reported two inch diameter tree limbs blown down.
High Wind, Decatur
- When
- December 25, 3:15 PM CST to 5:30 PM CST
- Where
- Decatur forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Reported at the Oberlin airport.
High Wind, Graham
- When
- December 25, 3:15 PM CST to 6:00 PM CST
- Where
- Graham forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Estimated wind gusts of 70 MPH based on wind gust reports from Norton and Sheridan counties to the north and west.
High Wind, Norton
- When
- December 25, 4:15 PM CST to 6:30 PM CST
- Where
- Norton forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Reported at the Norton airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670517, 670526, 670520, 670521, 670528, 670527, 670511, 670514, 670515, 670525, 670516.